A Woman With Severe Mucocutaneous Rash
The present case has been published in the journal Annals of Emergency Medicine. A 65-year-old woman was prescribed a new medication for rheumatoid arthritis. She unintentionally took this medication daily rather than weekly. On day 3, she developed a painful pruritic rash with a diffuse erosive process. Initial examination on day 10 noted a diffuse (70% body surface area) rash, mucositis, and pancytopenia.

The biopsy revealed interface and cytotoxic dermatitis with focal epidermal dysmaturation, and apoptotic keratinocytes with zones of full-thickness epidermal necrosis. These features were consistent with methotrexate-induced epidermal necrosis.

The patient’s pancytopenia nadir occurred 15 days after initiation of therapy, with a WBC count of 0.4×109/L, hemoglobin level of 6.4 g/dL, and platelet level of 12×109/L. Initial blood urea nitrogen level of 49 mg/dL and creatinine level of 1.13 mg/dL normalized. A methotrexate level obtained 4 days after discontinuation was nondetectable (<0.05 μmol/L).

The patient was treated supportively, including oral folic acid, leucovorin, and empiric antibiotics for neutropenic fever on hospital day 5. After an 11-day hospitalization, cell counts recovered and the patient was discharged.

Read more here: https://pxmd.co/Wd4IE
Like
Comment
Share